Alert archive / Ohio / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 51, NWS Cleveland, OH

May 28, 2005Lorain County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 28, 2005, 1:50 PM EDT for Lorain County, Ohio. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2005, 1:50 PM EDT (17:50 UTC)
Expired
May 28, 2005, 2:37 PM EDT
In force
47 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Lorain County, OH

The radar

The Cleveland radar (KCLE), 14 km from the middle of the area, began a volume at 17:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 5.8 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2005-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2005-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 281751
SVRCLE
OHC093-281830-
/O.NEW.KCLE.SV.W.0051.050528T1750Z-050528T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
150 PM EDT SAT MAY 28 2005

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LORAIN COUNTY IN NORTH CENTRAL OHIO

* UNTIL 230 PM EDT

* AT 140 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  STRONG THUNDERSTORM WINDS IN EXCESS OF 58 MPH.  THIS STRONG 
  OUTFLOW WINDS WERE LOCATED NEAR ELYRIA...AND MOVING EAST AT 60 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NORTH RIDGEVILLE...
  AVON LAKE...

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4135 8198 4134 8197 4134 8187 4131 8188
      4131 8217 4148 8218 4149 8213 4149 8211
      4150 8197

$$

LOMBARDY
2 follow-up statements
000 
WWUS51 KCLE 281821
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
221 PM EDT SAT MAY 28 2005

OHC093-281830-
/O.CON.KCLE.SV.W.0051.000000T0000Z-050528T1830Z/
LORAIN OH-
221 PM EDT SAT MAY 28 2005


...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 230 PM EDT FOR
LORAIN COUNTY...


AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 58 MPH.  THIS STORM WAS LOCATED 8 MILES SOUTHEAST OF NORTH
RIDGEVILLE...AND MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SHEFFIELD...
  SHEFFIELD LAKE...
  AVON...
  AVON LAKE...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4135 8198 4134 8197 4134 8187 4131 8188
      4131 8217 4148 8218 4149 8213 4149 8211
      4150 8197

$$

LOMBARDY
000 
WWUS51 KCLE 281837
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
237 PM EDT SAT MAY 28 2005

OHC093-281847-
/O.EXP.KCLE.SV.W.0051.000000T0000Z-050528T1830Z/
LORAIN OH-
237 PM EDT SAT MAY 28 2005


...THE SEVERE THUNDERSTORM WARNING FOR LORAIN COUNTY HAS BEEN 
ALLOWED TO EXPIRE...

LAT...LON 4135 8198 4134 8197 4134 8187 4131 8188
      4131 8217 4148 8218 4149 8213 4149 8211
      4150 8197

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 11:42 AM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, May 28, 11:42 AM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CLEVELAND OHIO
1142 AM EDT SAT MAY 28 2005

.SHORT TERM (THIS AFTERNOON)...
TWO AREAS OF FOCUS THIS AFTERNOON. FIRST MENTIONED BECOMING PARTLY
CLDY IN NE OH AND NW PA ZONES AS SHRS AND OVC CLD COVER QUICKLY
MOVING EAST AT THIS TIME. SECOND WATCHING AREA OF TSTMS MOVING INTO
W AND NW ZONES CURRENTLY. MAINLY FORECAST CHC SHRS AND TSTMS THRU
AFTERNOON.

&&

.AVIATION (12Z-12Z)...
NOT TOO MANY CHANGES TO TAFS THIS MORNING.  RAIN EAST OF CLE WILL
CONTINUE TO EXIT TAF SITES THROUGH MID MORNING.  A PERIOD OF DRY WX
BEFORE NEXT SHORTWAVE WITH DAYTIME HEATING SPARK ADDITIONAL SHOWERS
AND SOME THUNDERSTORMS.  BEST CHANCES FOR THUNDERSTORMS THIS
AFTERNOON LOOK TO BE SOUTH.  THEREFORE PULLED THE TEMPO FOR TS OUT
OF CLE.  AGAIN THIS ACTIVITY WILL DIMINISH THROUGH EVENING.

WINDS WITH THIS MORNINGS RAIN WENT BETWEEN NORTHWEST AND
SOUTHWEST...BUT AFTER THE INFLUENCE OF THE SFC TROUGH MOVES EAST
WINDS SHOULD PREDOMINATELY BE SOUTHWEST THIS AFTERNOON.  TONIGHT
WINDS WILL BE LIGHT AND AM A LITTLE CONCERNED ABOUT SOME 3-5SM BR
TOWARD SUN MORNING FOR LOCATIONS THAT GET RAIN THIS AFTERNOON.  DID
NOT INCLUDE IN TAFS JUST YET.

&&

.SHORT TERM (TDA-MON)...
SHORT WAVE SHOWING UP WELL IN WATER VAPOR IMAGE EARLY THIS MORNING
WITH PRONOUNCED DRYG ACRS MO IND AND IL.  SHWRS MOVING ACRS WRN OH
ATTM.  TIMING INDICATES MUCH OF RAIN WILL BE EAST OF THE AREA BY 9
AM OR SO WITH SUBSIDENCE MOVING IN BHND.  FCST SOUNDINGS HWVR SHOW
ADTNL INSTBY DVLPG EARLY THIS AFTN ACRS THE AREA AND ANOTHER UPPR
WAVE MOVING ACRS THE LOWER OH VLY THIS AFTN.  WL KP POPS IN CHC OR
LKLY CAT WITH HIGHEST POPS EAST TDA...WHICH IS A BOOST FROM PRVS
GRIDS. WL CONT WITH CHC THIS EVG AND THEN DRY OVRNGT.  SUNDAY STILL
LOOKS LIKE IT WILL BE BETTER THAN MONDAY WITH SUBSIDENCE FCST ACRS
THE AREA ON THE ETA.  GFS SIMLY IN VV BUT MORE AGRESSIVE WITH MSTR
INCREASING FROM THE WEST IN THE AFTN.  SUNDAY NIGHT AND MONDAY GFS
AND ETA DIVERGE IN THAT ETA HAS SFC LOW ACRS ERN IND AT 18Z WHILE
GFS HOLDS SFC LOW FURTHER TO THE SOUTH OVER KY.  ETA THEREFORE IS
MORE AGRESSIVE WITH MSTR AND UVV ACROSS MOST OF THE AREA ALTHOUGH
BOTH MDLS AGREE THAT LOWEST PCPN CHCS WILL BE NORTHEAST.  HAVE
SHADED POPS UP A BIT FROM EARLIER FCST BASED ON ETA BUT DONT WANT
TO MAKE WHOLESALE CHGS YET.  WL KP TEMPS CLOSE TO GUIDANCE.

&&

.LONG TERM (MON-FRI)...

OVERALL FAVORING HPC GUID WITH SOMEWHAT FAVORING ECMWF MODEL IN
EXTDD FCST. INITIALLY INV TROF INTO OH VLY ON MONDAY AS NRN STREAM
TROF DIGS INTO GREAT LAKES. GFS AMPLIFIES THIS TFOF MUCH MORE THAN
ECMWF MON NGT INTO TUE WITH STGR SFC LOW DVPLG OVER OH VLY THAN
ECMWF WHICH HAS WEAKER SFC LOW MOVG TO SE CST. ON TUE WITH ECMWF
HAVING UPR LVL TROF E CWA AND SFC LOW WKR AND WELL OFF TO SE OF THE
AREA WITH LOWER POPS TO SLGT CHC TUE. THEN SFC HI PRES BLDS IN
KEEPING WX DRY TUE NGT INTO FRI.

&&
.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...NONE.
.PA...NONE.

&&

SHORT TERM...ABE
PREV. SHORT TERM...TK
LONG TERM...WCR
AVIATION...OUDEMAN
Hazardous weather outlook, May 28, 6:38 AM EDT, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
638 AM EDT SAT MAY 28 2005

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-291037-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
638 AM EDT SAT MAY 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:05 PM EDTSevere Thunderstorm WarningCLELorain29 min
May 27, 8:08 PM EDTSpecial Marine WarningCLE67 min
May 28, 11:51 AM EDTSevere Thunderstorm WarningCLEHancock39 min
May 28, 1:33 PM EDTSpecial Marine WarningCLE117 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.